The oculogic crisis

Author Ольга Кияница

2018-06-27

With various diseases and even taking certain medications, an oculogic crisis may occur. This disorder is associated with friendly eye deviation. It is often defined as an isolated form, although there are co-variants with dystonic disturbances.

The oculogic crisis (OGC) is a medical definition that characterizes the dystonic response to taking certain medications or performing medical procedures. During the disturbance, a prolonged involuntary ascending deflection of the eye occurs.

The term "oculogyric" refers to a two-sided retraction of sight [1], but some other reactions are associated with a crisis. Epilepsy can manifest itself in the form of oculogic seizures, also called western convulsions

To diagnose a violation it is enough to look at the patient's view, but in order to determine the cause of the disorder, laboratory and instrumental research will be required.

Video: Oculogyric Crisis

Description

The oculogic crisis refers to spasms of extraocular muscles leading to tonic abnormalities of the eyes (usually upward), with each spasm lasting from a few seconds to several hours; the whole episode can last up to several weeks or months (Poston and Frucht, 2008). Attack can start suddenly, is a reversible involuntary reaction, which is almost impossible to eliminate by willpower.

The oculogic crisis was originally described in patients with lethargica encephalitis, but these pathologies are more often observed nowadays after the effects of various drugs (eg antiemetics, antidepressants and antipsychotics) that cause acute dystonic reactions or later events (Thenganatt and Jankovic, 2015).

The temporary association of the oculogic crisis with other impairments of functional movement is important for the correct diagnosis of the etiology of the disease. Other features of the functional tonic abnormality of the eyes is the inability to temporarily overcome the crisis by expression of will (often there are problems with an organic oculogic crisis) and abolition of abnormal movements with distraction.

A functional oculogic crisis can be brief (a few seconds) or more persistent, and in this case it is usually associated with photophobia and eyelid closure. Sometimes this leads to functional blindness.

Causes

Medicinal substances that can cause an oculogic crisis include:

  • Neuroleptics (such as haloperidol, chlorpromazine, fluphenazine, olanzapine);
  • carbamazepine;
  • chloroquine;
  • cisplatin;
  • diazoxide;
  • levodopa;
  • lithium;
  • metoclopramide;
  • lurasidone;
  • nifedipine;
  • pemoline;
  • reserpine;
  • cetirizine;
  • antihistamine.

An oculogic crisis occurs in approximately 2% of patients receiving antipsychotics (including prothrombin prochlorperazine and metoclopramide) and especially in young men.

Other reasons may be;

  • postencephalic Parkinson's syndrome;
  • Tourette's syndrome;
  • multiple sclerosis;
  • neurosyphilis;
  • head injury;
  • bilateral thalamic infarction;
  • defeat of the fourth ventricle;
  • cystic glioma of the third ventricle;
  • herpes encephalitis;
  • nuclear and juvenile parkinsonism.

Symptoms

Initial symptoms include:

  • anxiety;
  • excitation;
  • malaise;
  • fixed view.

Then there is a more characteristic violation - lateral and steady deflection of the eyes. In addition, the eyes can converge, deviate upwards and sideways or down.

oculogyric-crisis

Not always, but can be determined:

  • lateral and posterior neck extension;
  • wide mouth;
  • tongue poking out;
  • eye pain.

The oculogic crisis can be accompanied by a very painful spasm of the jaw, which often leads to the destruction of the teeth. After an attack, you may feel very exhausted. At the end of the attack, vivid psychological signs of the disease are expressed.

The most unusual feature of the oculogic crisis is the sudden cessation of mental symptoms.

Other features that are noted during attacks include:

  • mutism;
  • paliialy (repetition of the previously said word);
  • blinking of the eyes;
  • lacrimation;
  • dilated pupils;
  • salivation;
  • respiratory dyskinesia;
  • high blood pressure and heart rate;
  • redness of the face;
  • headache;
  • dizziness;
  • anxiety;
  • agitation;
  • compulsive thinking;
  • paranoia;
  • repetitive fixed ideas;
  • depersonalization;
  • violence and obscene language.

It is worth noting that the oculogic crisis can also become relapsing if the patient continues to take medicinal substances that cause symptoms, or if he is under constant stress.

Treatment

The oculogic crisis is not an independent disease, therefore a specific treatment strategy for it has not been developed.The disease is associated with other pathological conditions, therefore, in the first place, their combined therapy is carried out. If, for example, an attack occurs against the background of taking a drug, then first of all it stops receiving and, if available, an antidote is given.

In the process of arresting a crisis, the following medicines can be used:

  • dimedrol;
  • tropacin;
  • cyclodol;
  • procyclidine.

The last three drugs belong to the anticholinergic antiparkinsonian group.

Diazepam or lorazepam are also the drugs of choice for treating the oculogic crisis, as they help relax the eye muscles.To eliminate the attack of chronic oculogic crisis use cogentine, diazepam or lorazepam, as well as benadryl or amantadine, appointed as maintenance therapy, especially in cases when the oculogic crisis becomes relapsing.

Promethazine (pipolfen) 25 mg or 50 mg can also be prescribed, although it is used less often than other drugs.

Promethazine

It is very important that the patient's relatives know that it is necessary to follow the onset of the disorder until it is resolved, and at the same time remember the main differences between the first attack and the subsequent one, if any.This will help the health workers develop and formulate the best strategies for the treatment and management of the disease.

It is important to adhere to the treatment regimen, which avoids a second attack by the type of oculogic crisis. Also, this will help prevent the transition of WGCs to a chronic form, since a chronic oculogic crisis can be fatal. In addition, the drugs of choice for the chronic oculogic crisis have more side effects, which can also cause and accelerate the course of the attack.

Relatives must prevent injuries to the patient during the attack, especially if there are additional mental disorders. It is desirable that near the patient there is always a close person who would monitor and give the initial treatment during the onset of an attack by the WGC.

Complications

Complications of the oculogic crisis vary from simple symptoms such as painful jaw, drying out of the eyes and difficulty with swallowing, to chronic complications such as problems with the respiratory tract (laryngospasm, spasm of pharyngeal muscles). These chronic complications of OGC are rare, but the most dangerous for the life of the patient.

Most patients who suffer from these chronic complications die after a spasm of several seconds to several minutes. But these complications can be prevented if the patient avoids predisposing factors that contribute to the development of WGCs.

Video: Oculogyric Crisis


4.67 avg. rating (91% score) - 3 votes - votes

Leave a Reply

Your email address will not be published.